Akwa Ibom State University (AKSU) is a conventional academic institution whose vision seeks to keep aflame the pursuit of Knowledge, Excellence and the spirit of enquiry. AKSU also offers opportunities for Learning and Leadership, Service and Self-actualization to all mankind, towards a Peaceful, Humane, Prosperous and just Society.

Thursday, October 13, 2016

Health is Wealth ...panadol can be Deadly



If you use acetaminophen-containing products (such as Tylenol and Panadol) for minor aches and pains, or prescription drugs like Vicodin (which also contain it), please be very careful about the dose. As new research confirms, even a very slight overdose over the course of several days could be deadly.

In fact, a new study, led by Dr. Kenneth Simpson of the University of Edinburgh in Scotland, found that you're more likely to die from a "staggered overdose" (taking just a little bit too much for several days or weeks) of Tylenol than from a single large overdose.

Among the people who took a staggered overdose of Tylenol, 37 percent died, compared to 28 percent of those who took one large overdose. Given the fact that Tylenol is one of the most common drugs in the world, with billions of doses purchased in the United States each year, you might be surprised to learn that taking just a bit too much, on a regular basis, could be deadly -- but it's a very real, and very significant, risk.

Acetaminophen is the Number One Cause of Acute Liver Failure in the United States
Yes … you read that correctly, the number one cause!

But because Tylenol and related products are familiar household items, many people are completely unaware that these drugs can be toxic to your liver, even at recommended doses such as eight extra-strength Tylenol tablets daily for a couple of weeks.

It's surprisingly easy to take too much acetaminophen, especially for those who are struggling with chronic pain or multiple conditions, such as headache, toothache and/or backache. Many people would not think twice about upping their dose "just a little bit" to help take the edge off the pain -- but this can turn into an unintentional "staggered overdose," which can lead to liver failure, liver transplant and even death.

What makes the danger so insidious is that many users will not equate the initial overdose symptoms of nausea, vomiting and abdominal pain with the Tylenol they took hours or days before. Many will not even mention it to their physician or in the emergency room, and even if a physician were to suspect acetaminophen as a culprit, tests would not likely reveal high enough levels in the patient's system to indicate a problem.

The previously mentioned study, in fact, found that getting medical help more than 24 hours after an overdose increased the risk of death or the need for a liver transplant, compared to those who got help sooner.

Medications You Might Not Expect Contain Acetaminophen
Adding to the problem is the fact that acetaminophen is not only in products labeled as "Tylenol."  It's also widely used in cold and flu and other over-the-counter medications.

Of course, when many people have a cold, headache or other ache or pain, they don't just take two Tylenol and leave it at that. Many people double or triple-up, taking multiple OTC medications, all of which may contain acetaminophen.

Prescription painkillers like Panadol, Boska, Bonababe, Paracetamol, M&B, Vicodin and Percocet also contain acetaminophen, so it's actually very easy to overdose unintentionally, and thereby cause serious liver damage, liver failure or even death.

What is an acetaminophen overdose?
Acetaminophen overdose means taking more than it is safe to take. It may also be called acetaminophen poisoning. Acetaminophen is called paracetamol in countries outside the United States. When used correctly, acetaminophen is a safe drug that decreases pain and fever. Many medicines contain acetaminophen, including some that you can buy without a prescription.

What causes an acetaminophen overdose?
The most acetaminophen that is safe for most people to take is 4,000 milligrams (4 grams) in a 24-hour period. An overdose means you have taken more than is safe in a 24-hour period. The following are ways an unplanned overdose may happen:

-  You take more than the recommended dose. You might accidentally take too much if your pain or fever did not go away after the recommended dose. You may also get too much if you take acetaminophen for too many days in a row.
- You accidentally take more than one medicine at a time. Many medicines contain acetaminophen along with other drugs. These include medicines for colds, the flu, allergies, or trouble sleeping. You may have taken more than one medicine that contains acetaminophen, and the total was too much.
- You take an extended-release form. When you take extended-release pills, the medicine stays in your body longer. You are supposed to take these medicines less often than you would take regular acetaminophen. If you take this medicine too often, you will have too much in your body at one time.

What are the signs and symptoms of an acetaminophen overdose?
You might not have any signs or symptoms at first. Early signs and symptoms may make you feel like you have the flu. Common signs and symptoms happen during each stage of an acetaminophen overdose. If the overdose is treated right away, you might have fewer or easier symptoms in the later stages.

First 24 hours:
- Nausea, vomiting, stomach pain, and loss of appetite
- Paleness
- Tiredness
- Sweating

24 to 72 hours after the overdose, you may also have any of the following:
- Pain in your upper right side
- Dark urine
- Urinating less often than usual
- Skin and the whites of your eyes turn yellow

72 to 96 hours after the overdose, you may also have any of the following:
- Blood in your urine
- Fever, light headedness, or fainting
- Fast breathing or trouble breathing
- Extreme weakness or tiredness
- Feeling very hungry, or shaking
- Blurred vision, a fast heartbeat, or headache that will not go away
- Trouble staying awake
- Confusion
- Coma

How can an acetaminophen overdose be prevented?
- Read labels carefully. Read the labels of all the medicines you take. If your medicine contains acetaminophen, it will be listed in the active ingredients section. Acetaminophen may be listed on the label as APAP, Acetaminoph, Acetaminop, Acetamin, or Acetam. Check carefully to see if the acetaminophen is a regular or extended-release form.

- Do not take more than 1 type of acetaminophen at a time. Many combination medicines contain acetaminophen. Make sure the total dose of acetaminophen you take is not more than 4,000 milligrams (4 grams) in 1 day. Ask your healthcare provider if you are not sure how much you are taking. Check other medicines to see if they contain acetaminophen. Do not take these medicines together with acetaminophen. The combined amount of acetaminophen may be too much.

- Take the correct dose. Make sure you take the right amount and wait the right number of hours between doses. Never take more than the label says to take. Do not take acetaminophen for more days than directed. If the medicine came with a device such as a spoon or dropper, use it to measure your medicine.

- Do not take acetaminophen for too many days in a row. Do not take acetaminophen for more than 10 days to treat pain, unless your healthcare provider tells you to. Do not take acetaminophen for more than 3 days to treat a fever, unless your healthcare provider tells you to. Your pain or fever may need to be treated another way if it lasts longer than a few days.


No comments :

Post a Comment